Thunderstorm Wind, Union
- When
- July 26, 12:17 AM CST to 12:21 AM CST
- Where
- Union County, 2 mi NE of Creston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.083, -94.333
The airmass remained quite unstable across Iowa as the night progressed. Thunderstorms developed north of the southern boundary mentioned above, as the low level jet increased.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The airmass remained quite unstable across Iowa as the night progressed. Thunderstorms developed north of the southern boundary mentioned above, as the low level jet increased. Though most of the storms were not severe, a small area of severe storms developed in Union County. Four farmsteads suffered wind damage as the storms moved through. Trees were downed by the high winds with damage at one house placed at $10,000, and $5,000 at another due to trees falling on the houses. Crop damage occurred as a result of half inch diameter hail that fell along with the winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 10 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT TUE JUL 25 2006 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS HOW LONG WILL NEXT ROUND OF RAIN TONIGHT LAST AND COVERAGE. IN LONGER TERM MAY ISSUE WILL BE TEMPERATURES. TONIGHT NAM/WRF CONTINUE TO BE BEST SOLUTION FOR PCPN DEVELOPMENT AND COVERAGE. THIS IS DIRECTION WILL GO WITH SHORT TERM FORECAST. AREA CONTINUES TO HAVE SERIES OF S/W MOVING THROUGH THE WNW FLOW AS WELL AS WEAK BOUNDARIES PROVIDING ENOUGH CONVERGENCE. BY 18Z WEDNESDAY MID LEVEL TROF THROUGH THE AREA HOWEVER SECONDARY 70H TROF MAY BE REASON FOR LINGERING ISOLATED SHOWERS. WITH CHANCE FOR RAIN DO NOT EXPECT TEMPERATURES OVER MUCH OF CWA TO BREAK INTO THE 90S. IN LONGER TERM MAIN 50H RIDGE AXIS REMAINS WEST OF THE STATE HOWEVER NO SIGNIFICANT S/W MOVE ACROSS THE AREA AND MODELS KEEPING STATE DRY FOR THE MOST PART. WITH MODEL POPS BELOW CLIMO WILL ALSO LEAVE DRY. HINT NEAR END OF EXTENDED FORECAST 50H HEIGHTS RISE AND 90S WILL BE LIKELY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT TUE JUL 25 2006 IAZ004>007-015>017-023>028-033>039-044>050-262045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 800 PM CDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED STORMS WILL OCCUR TONIGHT. THE BEST THREAT OF SEVERE WEATHER WILL BE SOUTH OF A WATERLOO TO JEFFERSON LINE. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. IT IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW POSSIBILITY OF SPOTTER ACTIVATION BEFORE MIDNIGHT. IAZ057>062-070>075-081>086-092>097-262045- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 800 PM CDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT. A FEW WILL LIKELY BE SEVERE WITH DAMAGING WINDS UNTIL 1 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. IT IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL 1 AM. MYERS
The Des Moines radar (KDMX), 88 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516109.